I have taken my son to see a pshychiatrist after he began getting in trouble at school, cursing at the teachers and became absolutely defiant. The psychiatrist told me that he had tourette syndrome, ODD, depression and ADD. He prescribed Ritalin, Seroquil and Celexa. So, I began the course of meds and my so became a MONSTER. He was horrible and crying one minute and quiet and sad the next. I went back to the DR he switched up his meds which included Risperdal which made him a complete zombie. I guess my question is: How do you treat Tourette Syndrome. My son does not have any of the "classic signs" of this disease, I was in a state of shock after being told he had it! I can assure you and have assured the phychiatrist that every word that comes out of his mouth is completely voluntary and is NOT a tick. Do they use any of these drugs for tourettes? At this point I have taken him off of all meds and stopped seeing the psychiatrist. Wouldn't you need to see a brain scan to confirm this Dx?
I am no doctor but I have had tourettes and OCD since I was 9, I am 25 now. To my knowledge none of the mentioned meds are generally used to treat tourettes. Seroquel and Risperdal are both anti psychotic meds usually used for disorders such as Schizoprenia and Bipolar. Some anti psychotic meds are used to treat tourettes, but I have not personally read or heard the two previously mentioned meds being the first used to treat tourettes. I know of haldol being used. Ritalin is very popular for ADD/ADHD. Celexa is an SSRI which is used for depression and can also be used to treat OCD.
Once again, I am no doctor, but I would recommend getting a second opinion, maybe more thorough. How many times did your son see the psychiatrist? If he made all those diagnosis on a single visit, I would a little hesitant. I have learned to always question doctors until you find one you are comfortable with and trust.
Lastly, there is no truly definitive way to confirm tourettes, ocd, or adhd. Certain neurological test can give more answers. Largely the diagnosis is based on meeting certain criteria. Just try to learn as much as you can and ask many questions.
I hope this is atleast somewhat helpful. I wish your son the best!
Ritalin and Adderall (adderrall) should not be used with dopamine antagonists like Risperidone, as far as I know. They could affect heart functions. Also, SSRIs are usually not prescribed with stimulants.
First and foremost, Hi. My child was diagnosed w/ TOurettes 2 years ago, and it has been a roller coaster to find the right medicine concoction and many issues with school in between, including a suspension. (Trust me, that is being handled. I have my degree in Special Education so I am taking all the right routes. Next thing you know I will be in court....with the school system..) However, that is another topic.
I go to Duke, the child and BEhavioral Clinic in Durham NC. The dr. there worked a longside another well known Dr. who speaks at the Tourette SYndrome Association Newly Diagnosed seminars where medication is discussed...(I highly reccommend visitng the website: www.tsa-usa.org/ they can send all kinds of info to you. )
But back to the meds. Most Dr.s treat the OCD, ADHD, and Anxiety components of Tourettes more than the Tourettes itself. The less anxious, happier, and less obsessive and compulsive a child is, the less tics they will have thus increasing self esteem which then in turn reduces tics more. Not saying they will go away. I met a lot of people at the conference that have a very difficult time. Cognitive behavioral therapy is highly effective and Habit Reversal Therapy is also highly reccommended. AWESOME info on the website. It is a lot of work and committment for the child. It is really hard to force a child to take time out of their day to slow down and relax. I have had to really strive to create a more relaxing environment at home, and of course, the tics my son has are absolutely annoying to me, which just make it harder to relax (myself) Isn't that the way it goes though? My son is prescribed Zoloft, and antidepressant and a stimulant drug in the amphetamine family. We also have a lof allergies, which caused many of his sniffing tics, so we also take singulair to reduce those tickles which lead to sniffing and clearing of the throat.
I wish you luck and would be happy to talk to you more. This is tough. I keep praying to myself at night that these lessons my son is learning now will just make him a stronger less vulnerable person in highschool.......SIGH. We'll see. We are only in 4th grade now. And I hear tics get worse before they get better after the puberty years. Just know you are not alone and again, write me if you want.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST